Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 181, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at Dec 18, 2002, 11:24 PM CST for Union County, Arkansas. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 18, 2002, 11:24 PM CST (05:24 UTC)
- Expired
- Dec 19, 2002, 12:30 AM CST
- In force
- 66 min
- Issued by
- NWS Shreveport, LA
- Area
- Counties, with a storm outline in the text
County Union County, AR
The radar
The Shreveport radar (KSHV), 144 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 19, 12:25 AM CST | Hail 0.75 | El Dorado, AR |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 18, 8:55 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 5.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1623 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 618 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 291 m²/s²
- 0-3 km storm-relative helicity
- 354 m²/s²
- Significant tornado parameter
- 3.8
- Supercell composite
- 12.0
The text
As transmitted, in the capitals the NWS used until 2016.
956 WUUS54 KSHV 190524 SVRSHV ARC139-190630- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 1123 PM CST WED DEC 18 2002 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... UNION COUNTY IN SOUTH CENTRAL ARKANSAS * UNTIL 1230 AM CST * AT 1123 PM CST...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF EL DORADO...MOVING NORTHEAST AT 40 MPH. A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. BE READY TO ACT QUICKLY. THIS THUNDERSTORM WILL PRODUCE STRONG DAMAGING WINDS UP TO 60 MPH. REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WARNING FOR... UNION COUNTY IN SOUTH CENTRAL ARKANSAS UNTIL 1230 AM CST. LAT...LON 3313 9286 3300 9271 3336 9219 3355 9242
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 18, 9:53 PM CST, 1 hour 31 minutes earlier.
Area forecast discussion, Dec 18, 9:53 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 945 AM CST WED DEC 18 2002 UPDATED ZONES TO EXTEND TORNADO WATCH UNTIL 3 AM FOR ALL BUT NORTHWEST ZONES. SINCE ONLY A SMALL PORTION...ALONG LINE... RECEIVING PCPN...LIKELY POPS WILL SUFFICE. IN NORTHWEST ZONES... ONLY A SMALL CHANCE OF SHOWERS. FRONT HAS MOVED TO NEAR A TXK- GGG-CRS LINE AND WILL MOVE LITTLE UNTIL UPPER LEVEL SUPPORT KICKS IT EAST ON THURSDAY. NO CHANGES BEYOND FIRST PERIOD. PREVIOUS NUMBERS... SHV 57/71/39/63/35 7300 MLU 62/70/39/63/32 7600 TXK 53/70/37/62/34 7100 TYR 51/70/38/63/39 6000 LFK 57/71/39/66/40 7200 .SHV...NONE 14
Hazardous weather outlook, Dec 18, 12:00 PM CST, 11 hours 24 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-191200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1200 PM CST WED DEC 18 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA. .DAY ONE...TODAY AND TONIGHT... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE FOUR STATES REGION FOR THIS AFTERNOON THROUGH TONIGHT. WARM AND HUMID GULF AIR ACROSS THE REGION...AND A VIGOROUS STORM SYSTEM SWINGING ACROSS TEXAS TODAY...WILL PROVIDE THE NECESSARY INGREDIENTS TO PRODUCE SEVERE WEATHER TODAY AND TONIGHT. INSTABILITY PARAMETERS AND VERTICAL WIND PROFILES SUGGEST NOT ONLY THE POSSIBILITY OF LARGE HAIL AND DAMAGING WINDS...BUT ALSO THE POTENTIAL FOR TORNADOES. STORMS WILL INITIATE OVER NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND SOUTHWEST ARKANSAS THIS AFTERNOON...THEN MOVE EASTWARD ACROSS LOUISIANA...EAST TEXAS...AND SOUTHCENTRAL ARKANSAS OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... SEVERE STORMS MAY STILL BE IN PROGRESS OVER THE EASTERN SECTIONS OF NORTH LOUISIANA AND SOUTHERN ARKANSAS EARLY THURSDAY. OTHERWISE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM SPOTTERS WILL BE NEEDED THIS AFTERNOON THROUGH TONIGHT.
In the hours before
Local storm report, Dec 18, 8:42 PM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
842 PM CST WED DEC 18 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM LARAN LA TORNADO
12/18/02 UNION POSSIBLE TORNADO DAMAGED
SEVERAL HOMES...AND
DOWN TREES AND POWER
LINES. REPORTED BY LAW
ENFORCEMENT
0440 PM 3 N FARMERVILLE LA TORNADO
12/18/02 UNION POSSIBLE TORNADO DAMAGED
TREES JUST NORTH OF
FARMERVILLE. REPORTED BY
LAW ENFORCEMENT
0510 PM NASHVILLE AR .75 INCH HAIL
12/18/02 HOWARD REPORTED BY LAW
ENFORCEMENT
0515 PM PLAIN DEALING LA 1.00 INCH HAIL
12/18/02 BOSSIER REPORTED BY SPOTTERS
0645 PM GILLIAM LA WIND DAMAGE
12/18/02 CADDO POWER LINES BLOWN DOWN.
REPORTED BY SPOTTERS
0716 PM DIXIE LA WIND DAMAGE
12/18/02 CADDO POWER LINES DOWN AND
DAMAGE TO TRAILER HOMES.
REPORTED BY SPOTTERS
0801 PM SPRINGHILL LA .88 INCH HAIL
12/18/02 WEBSTER REPORTED BY SPOTTERS
03Local storm report, Dec 18, 10:48 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1048 PM CST WED DEC 18 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH/COUNTY LOCATION....
0400 PM 4 E STRONG AR WIND DAMAGE
12/18/02 UNION MOBILE HOME AND OUT
BUILDINGS DAMAGED AND
LARGE TREES BLOWN DOWN.
FROM TV STATION IN MONROE.
0855 PM SPRINGHILL LA .75 INCH HAIL
12/18/02 WEBSTER FROM LAW ENFORCEMENT
0910 PM WALKERVILLE AR .88 INCH HAIL
12/18/02 COLUMBIA FROM EMERGENCY MANAGER.
1020 PM EMERSON AR FLOODING
12/18/02 COLUMBIA HWY 79 CLOSED DUE TO HIGH
WATER...SEVERAL OTHER
ROADS CLOSED DUE TO HIGH
WATER. FROM EMERGENCY
MANAGER.
1030 PM 2 E HALLSVILLE TX FLOODING
12/18/02 HARRISON HWY 80 FLOODED...NUMEROUS
OTHER ROADS IN THE COUNTY
FLOODED. FROM LAW
ENFORCEMENT.
1030 PM PLAIN DEALING LA FLOODING
12/18/02 BOSSIER ROADS UNDER WATER. FROM
LAW ENFORCEMENT.
1030 PM BELCHER LA FLOODING
12/18/02 CADDO HWY 169 CLOSED DUE TO HIGH
WATER. FROM LAW
ENFORCEMENT.
NNNNLocal storm report, Dec 18, 10:52 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1148 PM CST WED DEC 18 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH/COUNTY LOCATION....
0400 PM 4 E STRONG AR WIND DAMAGE
12/18/02 UNION MOBILE HOME AND OUT
BUILDINGS DAMAGED AND
LARGE TREES BLOWN DOWN.
FROM TV STATION IN MONROE.
0855 PM SPRINGHILL LA .75 INCH HAIL
12/18/02 WEBSTER FROM LAW ENFORCEMENT
0910 PM WALKERVILLE AR .88 INCH HAIL
12/18/02 COLUMBIA FROM EMERGENCY MANAGER.
1020 PM EMERSON AR FLOODING
12/18/02 COLUMBIA HWY 79 CLOSED DUE TO HIGH
WATER...SEVERAL OTHER
ROADS CLOSED DUE TO HIGH
WATER. FROM EMERGENCY
MANAGER.
1030 PM 2 E HALLSVILLE TX FLOODING
12/18/02 HARRISON HWY 80 FLOODED...NUMEROUS
OTHER ROADS IN THE COUNTY
FLOODED. FROM LAW
ENFORCEMENT.
1030 PM PLAIN DEALING LA FLOODING
12/18/02 BOSSIER ROADS UNDER WATER. FROM
LAW ENFORCEMENT.
1030 PM BELCHER LA FLOODING
12/18/02 CADDO HWY 169 CLOSED DUE TO HIGH
WATER. FROM LAW
ENFORCEMENT.
NNNN
NWUS54 KSHV 190452 CCA
LSRSHV
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1048 PM CST WED DEC 18 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH/COUNTY LOCATION....
0400 PM 4 E STRONG AR WIND DAMAGE
12/18/02 UNION MOBILE HOME AND OUT
BUILDINGS DAMAGED AND
LARGE TREES BLOWN DOWN.
FROM TV STATION IN MONROE.
0855 PM SPRINGHILL LA .75 INCH HAIL
12/18/02 WEBSTER FROM LAW ENFORCEMENT
0910 PM WALKERVILLE AR .88 INCH HAIL
12/18/02 COLUMBIA FROM EMERGENCY MANAGER.
1020 PM EMERSON AR FLOODING
12/18/02 COLUMBIA HWY 79 CLOSED DUE TO HIGH
WATER...SEVERAL OTHER
ROADS CLOSED DUE TO HIGH
WATER. FROM EMERGENCY
MANAGER.
1030 PM 2 E HALLSVILLE TX FLOODING
12/18/02 HARRISON HWY 80 FLOODED...NUMEROUS
OTHER ROADS IN THE COUNTY
FLOODED. FROM LAW
ENFORCEMENT.
1030 PM PLAIN DEALING LA FLOODING
12/18/02 BOSSIER ROADS UNDER WATER. FROM
LAW ENFORCEMENT.
1030 PM BELCHER LA FLOODING
12/18/02 CADDO HWY 169 CLOSED DUE TO HIGH
WATER. FROM LAW
ENFORCEMENT.
NNNNLocal storm report, Dec 18, 11:15 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1115 PM CST WED DEC 18 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH/COUNTY LOCATION....
1000 PM LONGVIEW TX FLOODING
12/18/02 GREGG EASTMAN ROAD 1 MILE
SOUTH OF HWY 80 AND
HOUSTON STREET AT 1104
UNDER WATER. FROM LAW
ENFORCEMENT.
1000 PM SCOTTSVILLE TX FLOODING
12/18/02 HARRISON HWY 80 UNDER WATER FOR
A DISTANCE OF 200 TO 300
YARDS. FROM SHV WCM.
NNNNThe office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 18, 8:14 PM CST | Tornado Warning | SHV | Columbia | 46 min |
| Dec 18, 9:06 PM CST | Severe Thunderstorm Warning | SHV | Columbia | 54 min |
| Dec 18, 9:21 PM CST | Flash Flood Warning | SHV | Columbia, Lafayette | 4 hr |
| Dec 19, 12:00 AM CST | Tornado Warning | SHV | Union | 30 min |
| Dec 19, 1:16 AM CST | Flash Flood Warning | SHV | Union | 4 hr |
| Dec 19, 2:10 AM CST | Severe Thunderstorm Warning | SHV | Union | 35 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.